Renewed Warning on Baby Acetaminophen

VIDEO: Dr. Richard Besser explains the appropriate ways to bring down a fever.
Share
Copy

The FDA is renewing a warning about the potential for dosing errors with liquid acetaminophen products for infants, which may have been compounded by the recent introduction of a new 160 mg/5 mL strength.

Ironically, the new strength and the resulting potential for trouble stems from an effort by the U.S. Food and Drug Administration and outside safety experts to reduce exactly this sort of dosing confusion.

Following recommendations from a 2009 meeting of two FDA advisory committees, major manufacturers that previously made liquid acetaminophen in different strengths agreed to switch production to a single concentration, 160 mg/5 mL. Those products began to reach the market earlier this year.

Read this story on www.medpagetoday.com.

The goal was to have only a single concentration of liquid acetaminophen available. Reviews of adverse events associated with acetaminophen in infants showed that dosing errors were common and, in some cases, attributable to the variety in available strengths.

But the recommendation was voluntary and not all manufacturers have followed it, the FDA pointed out. Consequently, products with acetaminophen strengths of 80 mg/mL and 80 mg/0.8mL are still in stores and consumers' medicine cabinets.

Moreover, packaging for some of the new versions is very similar to that for older products, such that parents may not notice that the new product has a different strength.

In a safety announcement issued late Thursday, the FDA posted pictures of new and old boxes of Little Fevers brand of infant acetaminophen. "Both boxes in this example say 'New' on the front, but only one of them contains the new concentration of liquid acetaminophen," the FDA said.

One important difference is that the older products come packaged with droppers, whereas the 160 mg/5 mL products come with an oral syringe intended to make dosing more precise.

The FDA stressed the importance of using the dosing device provided with the products.

"Patients and caregivers should contact their healthcare professional if they find the measuring device confusing or are unsure how to measure a dose for a child using the device provided," the agency said. Moreover, healthcare professionals should instruct adults in proper dosing of liquid acetaminophen products for infants when they recommend the drug.

Earlier this year, the FDA issued a guidance to OTC drug manufacturers calling for every liquid medication to come with a measuring device.

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...